Heat, Cochise County
- When
- July 2, 6:00 AM MST to July 5, 10:00 PM MST
- Where
- Cochise County forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
A strong ridge of high pressure across Arizona caused extreme heat in the desert Southwest with temperatures above seasonal normals. The extreme heat lasted for the first two weeks of July with some of the hottest days being over the Fourth of July weekend.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A strong ridge of high pressure across Arizona caused extreme heat in the desert Southwest with temperatures above seasonal normals. The extreme heat lasted for the first two weeks of July with some of the hottest days being over the Fourth of July weekend. Throughout this heat wave several bodies, some identified and some not, where found in the desert, all were believed to have died as a result of the extreme heat.Below is a table of the temperatures for several stations across Southeast Arizona during the Fourth of July weekend: TUS DUG OLS Sells O.P. Ajo P.P.July 2nd 106 101 99 106 103 M 110July 3rd 106 101 98 105 M M 109July 4th 107 103 103 108 M 109 109 July 5th 110 105 104 110 99 108 112TUS = Tucson International AirportDUG = Douglas / Bisbee International AirportOLS = Nogales International AirportO.P. = Organ Pipe Cactus National Monument Cooperative ObserverP.P. = Picacho Peak State Park Cooperative ObserverSells = Sells Fire Station Cooperative ObserverAjo = Ajo Cooperative ObserverM = Missing Data
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 1:45 AM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 AM MST SAT JUL 2 2005 .SYNOPSIS...HIGH PRESSURE WILL CONTINUE OVER SOUTHERN ARIZONA THROUGH THE 4TH OF JULY WEEKEND. AFTERNOON HIGH TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS THROUGH THE MIDDLE OF NEXT WEEK WITH LITTLE CHANCE OF PRECIPITATION OTHER THAN NEAR THE MEXICAN BORDER WHERE SOME STORMS COULD SPILL OVER FROM NORTHERN MEXICO. && .DISCUSSION...HOT AND DRY WITH RIDGE ORIENTED EAST-WEST THROUGH THE DESERT SOUTHWEST AND HIGH CENTER STILL MEANDERING JUST SOUTH AND SOUTHEAST. MOISTURE TRENDS ARE SLOWLY CREEPING UP WITH 00Z KTUS SOUNDING UP TO 3/4 OF AN INCH AND GOES SOUNDER ESTIMATES SHOWING VALUES OVER AN INCH INTO NORTHERN SONORA. AT THE SURFACE DEWPTS ARE UP 6 TO 12 DEG OVER THE PAST 24 HRS...INTO THE 30S AND EVEN LOWER 40S NEAR THE BORDER. NICE CONVECTION IN NORTHERN SONORA AND CHIHUAHUA THAT EVEN SAW A FEW MOUNTAIN BUILDUPS IN SOUTHERN COCHISE COUNTY. VERY NICE COMPLEX PUSHING FROM WESTERN MEXICO INTO THE SOUTHERN GULF OF CALIFORNIA...COULD ASSIST A PUSH NORTHWARD OF MOISTURE OVER THE NEXT 48 HRS. ALL POINTING TOWARD AN INCREASE IN CONVECTION OVER THE NEXT 7 DAYS THAT THE MODELS ARE NOT REALLY PICKING UP VERY WELL. WE WILL INTRODUCE THE IDEA OF THUNDERSTORMS SPILLING OVER THE BORDER THIS WEEKEND WITH ISOLATED MOUNTAIN BUILDUPS IN FAR SOUTHERN COCHISE COUNTY...THEN SLOWLY CREEP THAT NORTHWARD DURING THE WEEK. IT STILL DOESNT LOOK THAT FAVORABLE FOR A WIDESPREAD OUTBREAK IN THIS PATTERN...BUT THE TREND IS DEFINITELY AT LEAST A CONTINUED CREEP NORTHWARD. && .FIRE WEATHER...AN UPPER LEVEL RIDGE WILL REMAIN JUST TO THE SOUTH OF ARIZONA THROUGH THE WEEKEND...WITH AFTERNOON TEMPERATURES REMAINING ABOVE SEASONAL NORMALS AS DRY WESTERLY FLOW ALOFT CONTINUES. WINDS WILL REMAIN WITHIN THEIR TYPICAL DIURNAL PATTERNS...THOUGH SOME AFTERNOON GUSTINESS MAY ARISE DUE TO THE DAYTIME HEATING. DAYTIME RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN LOW THROUGHOUT THE FORECAST PERIOD...WITH POOR NIGHTTIME RECOVERIES EXPECTED TO PERSIST OVER THE WEEKEND. ONE AREA OF EXCEPTION TO THIS WILL BE NEAR THE MEXICAN BORDER WHERE RH VALUES MAY START TO CREEP UP WITH THE POSSIBILITY OF A FEW STORMS SPILLING OVER FROM NORTHERN MEXICO. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MEYER/RASMUSSEN WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1230 PM MST FRI JUL 01 2005 AZZ019-029>035-021400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1230 PM MST FRI JUL 01 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN PORTION OF SOUTHEAST ARIZONA .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMR
3 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cochise County | 2005-07-04 | 25 | Male | Outside/Open Areas | Direct |
| Heat, Cochise County | 2005-07-05 | Female | Outside/Open Areas | Direct | |
| Heat, Tohono Oodham Nation | 2005-07-04 | Outside/Open Areas | Direct | ||
| Heat, Tohono Oodham Nation | 2005-07-04 | Outside/Open Areas | Direct | ||
| Heat, Tohono Oodham Nation | 2005-07-02 | Male | Outside/Open Areas | Direct | |
| Heat, Tohono Oodham Nation | 2005-07-02 | Female | Outside/Open Areas | Direct | |
| Heat, Tohono Oodham Nation | 2005-07-02 | Outside/Open Areas | Direct | ||
| Heat, Tohono Oodham Nation | 2005-07-04 | Female | Outside/Open Areas | Direct | |
| Heat, Santa Cruz County | 2005-07-04 | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465134, 5465135, 5465136.